Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 83, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 26, 2024, 6:08 AM EST for Cobb County, Douglas County, Georgia. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 26, 2024, 6:08 AM EST (11:08 UTC)
- Expired
- Jan 26, 2024, 7:35 PM EST
- In force
- 13 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cobb County, GA, Douglas County, GA
The radar
The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sweetwater Creek near Northwest Austell (NATG1). The gauge peaked at 19.13 ft at Jan 26, 2024, 12:00 PM EST.
- Action stage
- 16 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02336910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
934 WGUS42 KFFC 261108 FLWFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 608 AM EST Fri Jan 26 2024 ...The National Weather Service in Peachtree City GA has issued a Flood Warning for the following rivers in Georgia... Sweetwater Creek upstream of Railroad at Austell affecting Douglas and Cobb Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. The next statement will be issued this evening at 615 PM EST. && GAC067-097-262315- /O.NEW.KFFC.FL.W.0083.240126T1108Z-000000T0000Z/ /NATG1.1.ER.240126T1100Z.240126T1100Z.000000T0000Z.UU/ 608 AM EST Fri Jan 26 2024 ...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE... * WHAT...Minor flooding is occurring. * WHERE...Sweetwater Creek upstream of Railroad at Austell. * WHEN...From this morning until further notice. * IMPACTS...At 19.0 feet, Flood stage is reached. Minor flooding of woodlands and the natural flood plain occurs upstream and downstream from the gage near the railroad bridge parallel to Joe Jerkins Boulevard. Large portions of Legion Park will be flooded with up to two feet of water. Low lying areas of Garrett Road... Westside Road and Stovall Road will begin to flood. * ADDITIONAL DETAILS... - At 6:00 AM EST Friday the stage was 18.8 feet and rising. - Forecast...No forecast is available for this location. - Flood stage is 19 feet. - http://www.weather.gov/safety/flood && LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464 $$
2 follow-up statements
598 WGUS82 KFFC 261457 FLSFFC Flood Statement National Weather Service Peachtree City GA 957 AM EST Fri Jan 26 2024 ...The Flood Warning continues for the following rivers in Georgia... Sweetwater Creek upstream of Railroad at Austell affecting Douglas and Cobb Counties. For the Sweetwater Creek...including Powder Springs, Powder Springs, Powder Springs, Austell, Austell, Austell, Sweetwater Creek below Austell...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. The next statement will be issued this evening at 1015 PM EST. && GAC067-097-270315- /O.CON.KFFC.FL.W.0083.000000T0000Z-000000T0000Z/ /NATG1.1.ER.240126T1100Z.240126T1345Z.000000T0000Z.UU/ 957 AM EST Fri Jan 26 2024 ...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE... * WHAT...Minor flooding is occurring. * WHERE...Sweetwater Creek upstream of Railroad at Austell. * WHEN...Until further notice. * IMPACTS...At 19 feet, Flood stage is reached. Minor flooding of woodlands and the natural flood plain occurs upstream and downstream from the gage near the railroad bridge parallel to Joe Jerkins Boulevard. Large portions of Legion Park will be flooded with up to two feet of water. Low lying areas of Garrett Road... Westside Road and Stovall Road will begin to flood. * ADDITIONAL DETAILS... - At 8:45 AM EST Friday the stage was 19.1 feet and rising. - Forecast...No forecast is available for this location. - Flood stage is 19 feet. - http://www.weather.gov/safety/flood && LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464 $$
867 WGUS82 KFFC 270035 FLSFFC Flood Statement National Weather Service Peachtree City GA 735 PM EST Fri Jan 26 2024 ...The Flood Warning is cancelled for the following rivers in Georgia... Sweetwater Creek upstream of Railroad at Austell affecting Cobb and Douglas Counties. GAC067-097-270145- /O.CAN.KFFC.FL.W.0083.000000T0000Z-240127T0035Z/ /NATG1.1.ER.240126T1100Z.240126T1715Z.240126T2041Z.UU/ 735 PM EST Fri Jan 26 2024 ...FLOOD WARNING IS CANCELLED... The Flood Warning is cancelled for the Sweetwater Creek upstream of Railroad at Austell. * ADDITIONAL DETAILS... - At 6:45 PM EST Friday the stage was 18.8 feet. - Forecast...No forecast is available for this location. - http://www.weather.gov/safety/flood && LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 26, 4:59 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 26, 4:59 AM EST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 459 AM EST Fri Jan 26 2024 ...Morning Area Forecast Discussion... .SHORT TERM... (Today through Saturday) Issued at 346 AM EST Fri Jan 26 2024 Key Messages: - A Flood Watch remains in place for northern and west central Georgia through Saturday evening. - The highest risk of flooding will occur Saturday Morning. - Unseasonably warm temperatures (12-18 degrees above average) will continue through Saturday. Through Today: Patchy fog will continue in the region through around 10 AM today. The majority of the fog should dissipated after 10 AM, though patches could linger over the lakes or along the river valleys due to the cooler water temperatures. As we move into this afternoon a weak shortwave trough should lift north from the Gulf of Mexico. This shortwave will increase isentropic lift and may lead to an increase in light rain shower activity this afternoon. Rainfall totals through sunset should be less than 0.15 inches for the vast majority of the region. Thus the risk for additional flooding will remain low through this evening. The unseasonably warm and humid airmass that moved into the region over the last 48 hours will remain in place through today. As such we can anticipated another day of above average temperatures. Today's high temperatures will be in the upper 60s and lower 70s (12 to 18 degrees above seasonal averages). Tonight and Saturday: A stronger shortwave trough will move out of Texas and into the Southeast during this period. As the trough moves through Georgia it will encounter precipitable water values near 1.5 inches and this should lead to seasonally high rainfall rates. Combine the potential for higher rain rates with the saturated soils (flash flood guidance values: 1 hour ~ 1.5 inches & 3 hour ~ 2.0 inches) across much of northern Georgia, and the flooding risk should peak in the region Saturday morning. Guidance from the GEFS and EPS indicates 40 to 70% probabilities of rain totals over 2 inches by Saturday evening over northern and west central Georgia. Due to these considerations a Flood Watch remains in place for portions of northern and west central Georgia. Additional river levels rises are likely, and those with interests along the local rivers and streams in the Flood Watch should monitor the levels closely. The heavy rain threat during this period will be accompanied by a Marginal Risk (Level 1 or 5) for severe thunderstorms. The storms should take the form a broken line with the main concern being damaging wind gusts. Georgia will remain in the warm sector of the storm on Saturday, and this will keep the unusually warm and muggy weather rolling. Highs in the mid 60s can be anticipate in northern Georgia. Meanwhile in central Georgia high temperatures could reach the mid 70s. Albright && .LONG TERM... (Saturday night through Thursday) Issued at 346 AM EST Fri Jan 26 2024 Extended forecast is looking less like duck-weather than the short term. Aforementioned mid-level trough and surface feature trekking northeast through the Ohio Valley Sunday will drag a cold front through the Southeast, finally bringing an end to the persistently wet conditions. By the wee Sunday morning hours, rain will end from west to east, with QPF generally a quarter of an inch or less. Although the flash flood threat will have lessened by early Sunday, runoff from Saturday's heavy rain may still yield rises on area creeks and rivers into early next week. At this time the Flood Watch continues through 06Z Sunday. Models are spitting out possible wintry precip over the northeast Georgia higher elevations early Monday as the low pressure system exits the region, but for now, precipitation chances are extremely limited and no accumulations are expected at this time. In the wake of the front, dry, northwesterly flow returns to the state - and with it - more seasonal temperatures through Tuesday. By midweek, the stagnant airmass will allow for gradual warming each day. High temperatures will top out in the 50s Monday and Tuesday, then into the upper 50s and 60s through the remainder of the week. Lows will be in the 30s and 40s. 31 && .HYDROLOGY... The Flood Watch has been expanded in time, ending at 06Z Sunday. Rainfall amounts for today through Saturday night are generally 1.5 to 3 inches over far north Georgia, 0.50 to 1.5 inches over the remainder of north and western Georgia, and less than 0.25 inches elsewhere. Flooding at some river locations is ongoing and these rainfall amounts would compound to produce similar or higher rises on area rivers. Stay tuned to changes in the forecast and flood products. 31 && .AVIATION... (06Z TAFS) Issued at 1248 AM EST Fri Jan 26 2024 The current mix of MVFR and IFR conditions (ceilings 600-5000 ft AGL and visibilities of 1SM to P6SM) should trend towards IFR and LIFR conditions (ceilings 300-1000 ft AGL and visibilities of 1 to 5 SM) for the 10Z to 15Z period on Friday. Between 17Z Friday and 00Z Saturday MVFR conditions (visibility over 4 SM and ceilings over 1500 ft AGL) should prevail. Winds should remain light (< 6 kt) through 12Z Saturday. Scattered showers could occur anytime through 12Z Saturday, but the peak in activity should be between 18Z Friday and 00Z Saturday. //ATL Confidence...06Z Update... Overall confidence in the KATL TAF is low. Low confidence in the ceiling forecast. Moderate confidence in the visibility and precipitation forecast. High confidence in the wind forecast. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 70 58 68 48 / 20 50 100 80 Atlanta 69 59 68 46 / 40 80 100 80 Blairsville 66 53 62 40 / 20 70 100 90 Cartersville 68 57 68 43 / 30 90 100 60 Columbus 73 61 72 48 / 40 40 90 70 Gainesville 68 57 65 46 / 20 70 100 80 Macon 74 61 74 50 / 40 40 80 80 Rome 68 55 68 44 / 20 90 100 60 Peachtree City 70 59 68 46 / 40 70 100 70 Vidalia 78 63 79 54 / 30 30 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Saturday night for GAZ001>009-011>016- 019>025-027-030>037-041>049-052>059-066>070-078-079. && SHORT TERM...Albright LONG TERM....31 AVIATION...Albright
Hazardous weather outlook, Jan 26, 4:50 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 450 AM EST Fri Jan 26 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 450 AM EST Fri Jan 26 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A Flood Watch remains in effect for portions of northern and central Georgia through 1 AM Sunday. Isolated thunderstorms could occur in the region this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... One to three inches of additional rainfall are anticipated over portions of northern and west central Georgia by Saturday evening. This rainfall could lead to additional flooding, with the flood risk peaking during the day on Saturday. Anyone with with interests along the local rivers and streams within the Flood Watch should monitor the river levels closely. Scattered thunderstorm activity is expected in the region on Saturday. A couple of storms could produce damaging wind gusts. The overall risk of severe weather is Marginal (Level 1 of 5). .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 7:00 PM EST | Special Weather Statement | FFC | Jasper | 45 min |
| Jan 25, 7:10 PM EST | Special Weather Statement | FFC | Houston | 50 min |
| Jan 25, 7:14 PM EST | River Flood Warning | FFC | Cobb, Paulding | 16 hr |
| Jan 25, 7:41 PM EST | Special Weather Statement | FFC | Morgan | 34 min |
| Jan 25, 10:56 PM EST | River Flood Warning | FFC | Cherokee | 17 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.